Has anyone taken Topamax for nerve pain and suffered with kidney stones after taking it?
I used to take Topamax for nerver pain, it was the only anti-seizure med that really worked well for the pain, and I had three attacks of kidney stones before I found out it was the Topamax causing them. I had to stop taking it, but was wondering if anyone else ever had this problem. I did a little research on it and in a small percentage of people it actually does do this, but my urologist only knew of one other person who took Topamax and had kidney stones. He is not sure if that is what it was really from. I have not had another one since I stopped taking it so I am pretty sure that it is what it was.
My pain doc is kind of "double dipping" with Topamax, in that she prescribed it for both my nerve pain, and to control nearly daily headaches I was having. If you go to FDA.gov and do a search for almost any drug, you can find what is called the prescription label, which contains the full prescribing information for that particular drug. This is in so many words a report on the drug that the eggheads that designed the drug write up for the FDA before they approve it for public use. I have yet to find a better resource for information on the meds I am taking, and always read up on each one before it goes in my system. Anyway, I am getting off track. In the prescribing label for Topamax it indicates the possibility of developing kidney stones if this medication is not used with a large water intake. I am running late for work otherwise I would get out my med book and quote it to you, but that's pretty much what it said.
I write in nearly every post the importance of a large intake of water while you are taking medication, especially if your list is large like some of us. I do not go to bed unless I have taken in four liters of water for the day, even if it means I am up peeing all night. You are correct in saying that a small percentage of people develop kidney stones due to Topamax, and they probably didn't drink enough water. This was something that both my doctor and pharmacist failed to tell me when it was prescribed to me. You can never do any harm if you educate yourself on the meds you are taking. In many cases, you will probably know more about the med than your prescribing physician does.
Hope this gives you some info you were looking for. I saw your post and it was just one of those that I couldn't overlook. I'm sure others have had Topamax; whether it be for nerve pain, headaches, or seizures, the potential for kidney stones still exists. Hopefully these others can provide some better info than I've been able to.
At any rate, I'm glad you are kidney stone free, and I hope you have found an alternative medication that works as well for your nerve pain.
I am sorry you developed kidney stones. I just passed my fourth stone about two weeks ago, 6.5mm. I do not take Topamax. There are many medications that can contribute to the formation of kidney stones. Our systems are all different, two ppl can take the exact medications, one will develop stones and the other never will develop them.
Turbo is correct, a good water intake is important with medications. Water dilutes the medications so they are not as harsh on your kidneys or liver. In a perfect world we should all drink large quantities of water. It is always important. Younger ppl, especially males have better bladder function than females that have had several babies. And when I reached forty and my pain increased so did my quality and quantity of sleep. Many of us have difficulty drinking the recommended daily water intake. If I did I would never sleep. So I try to drink most of it before 3-4 PM. You may want to also.
I hope your stones were related to the Topamax and they never return. Did your urologist analysis the stone(s) and have you do a 24 hour urine? This helps determine the cause of the stone and can be used to help prevent the formation of future stones.
Good luck to you. I know the pain of kidney stones and I hope you never have to experience one again. Take Care, Tuck
I too have taken Topamax . My doctor prescribed it to me for nerve damage pain. First of all, I agree completely when it comes to water intake, especially for us that take so many different meds, I drink 8-Pints per day, which I think is the same as 4 Litres.
Another side affect of Topamax is weight loss. When I first starting taking it after my "failed" fusion surgery on my L5-S1 disc in June of '07, it made me very nauseous, and I threw up multiple times a day. It did work somewhat with the nerve damage issue, and I was able to lose at least 30 lbs while taking it (a good thing), however, I was one that could not take the side effects for very long. Now I still suffer with nerve damage issues, but will not take Topamax again. I realize that not everyone suffers this side-effect, but I sure did, it was horrible.
I had never heard of Kidney Stone issues, but I feel that plenty of water will greatly reduce this from happening. I feel badly for you, and hopefully this too shall pass....
I have only been on Topamax for my migraines since November 2010 and by January I had four kidney stones. One in my left kidney and three in my right. Now I have been taken off Topamax and it was so far the best medication for my migraines I was on 100mg of Topamax and went from having a migraine everyday to once a month. I miss Topamax but the pain of my kidney stones was much worse. At least if I have a really bad migraine I black out some times so I don't always have to deal with the pain and I have Imatrex injections. Also just to add I'm 23 years old and my doctor said that was pretty young for kidney stones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.